NCHR Testimony at FDA on Hangover Treatments

Megan Polanin, PHD, April 4, 2017

Thank you for the opportunity to speak today. My name is Dr. Megan Polanin. I am a Senior Fellow at the National Center for Health Research, and I previously trained at Johns Hopkins University School of Medicine. Our research center analyzes scientific and medical data and provides objective health information to patients, providers, and policymakers. We do not accept funding from the pharmaceutical industry, so I have no conflicts of interest.

Like many public health experts and advocates, we are very concerned about treatments that are marketed and promoted for hangovers that contain either acetaminophen or aspirin. Both acetaminophen and aspirin have well-known health risks, particularly when consumed in conjunction with alcohol. Acetaminophen can cause liver damage, and aspirin can cause stomach bleeding. The FDA’s review points out that most research indicates that moderate alcohol consumption may be associated with a higher risk of acetaminophen-related adverse events, including liver toxicity.

And unfortunately, substituting other nonsteroidal anti-inflammatory drugs is not any safer.

Consumers are likely to take pills for hangovers shortly after, just before, or even during alcohol use. Since these are over-the-counter drugs, most consumers assume they are completely safe and are unlikely to read warnings about the risks. Adolescents and young adults may be at particular risk for the cumulative effects of binge drinking paired with analgesic consumption because they are even less likely than adults to read the label carefully or be cautious about avoiding possible adverse events. They are unlikely to realize that they are drinking heavily enough to be at risk.

We work closely with patients and consumers, and we know that many are unaware of all the ingredients in over-the-counter combination products that they use, whether they are for hangovers or colds. As the FDA noted, research indicates that most acetaminophen overdoses are unintentional or due to the failure to recognize the risks. For example, unintentional overdoses can occur when the consumer does not realize that acetaminophen is in a hangover medication and additionally takes acetaminophen or aspirin to treat or prevent a hangover.

FDA’s standard for drug approval is that the benefits of taking the drug for that indication must be greater than the risks. There is well-documented evidence citing the risks of consuming alcohol and these drugs around the same time. A person who has been drinking enough to expect a hangover or to already have a hangover is likely not in a condition to carefully read the label of an over-the-counter medication.

The FDA should base its decision on how to label antacid-analgesic combination drugs on scientific evidence, and scientific evidence clearly indicates that the combination of alcohol with these drugs can be dangerous. The bottom line: Medications should not be labeled for hangovers if they contain ingredients that can cause serious harm when taken before, during, or within a few hours after drinking alcohol.

These are the key issues that the FDA should address:

  1. Antacid-analgesic combination over-the-counter medications that are marketed and sold for hangovers should not contain acetaminophen or aspirin. Ideally, the label should clearly say that the reason they do not include these types of painkillers is because of the uncommon yet potentially very serious risks of combining them with alcohol. Antacid-analgesic combination drug labels should clearly indicate that acetaminophen or aspirin are active ingredients.
  2. All products with acetaminophen or aspirin should have warnings that they are risky to use for hangovers because of the risks of taking those analgesics before, during, or within a few hours after consuming alcohol. If it were possible to include a clear description of under what circumstances (e.g. number of drinks, length of time following alcohol consumption, etc.) alcohol increases the risk of these drugs, that would be best to include, but we don’t seem to have that information available at this time.
  3. The labels on aspirin and acetaminophen currently have warnings about their risks for individuals who consume the drug and three or more drinks every day, which implies the risks of long-term use of alcohol and these analgesics. The FDA should modify these warnings to also include one episode of heavy drinking. It is important to keep in mind, however, that many people do not consider 5 or even more alcoholic beverages in a short time to be binge drinking or heavy drinking.

Rather than warning consumers, the current labels for over-the-counter treatments for hangovers instead encourage consumers to use these treatments around the same time that they are consuming large quantities of alcohol.

We encourage you to strongly urge the FDA to focus on patient safety by removing the treatment of hangovers from the label of any medications containing aspirin and acetaminophen, because the risks outweigh the benefits. At the same time, we urge the FDA to issue a press release and host a press advisory phone call to publicize their concerns.